The printed version of our new paper “Development and persistence of patient-reported visual problems associated with serotonin reuptake inhibiting antidepressants” has just been published.
We couldn’t afford open access, so it would normally only be available to purchase or for subscribers of the journal. However, we’ve paid a fee of $200 USD which allows us to post the full paper on the RxISK website at the above link. We hope it will be of interest to ophthalmologists and neuro-ophthalmologists as well as any healthcare professionals who are involved with the use of antidepressants.
For years the standard story about vision problems on antidepressants was that they stemmed from the anti-cholinergic effects that were present in older tricyclic antidepressants. Anticholinergic effects got blamed for all the problems of antidepressants such as urinary retention, dry mouth, memory issues, and vision problems. These ideas are wrong.
In addition to the main study, the paper also includes a brief analysis of vision and eye related adverse events from Study 329, a randomized controlled trial involving paroxetine and imipramine. Although imipramine is classed as a tricyclic antidepressant, it’s also a potent serotonin reuptake inhibitor.
Despite a wealth of published literature about vision problems linked to serotonin reuptake inhibiting antidepressants, and despite warnings in the product labels, many doctors still don’t believe that these drugs cause vision problems – because they are free of anticholinergic effects. The data from Study 329 in young, otherwise healthy children on very few other drugs, provides additional evidence that SSRIs can impair vision.
RxISK has been interested in vision problems linked to antidepressants for several years, and we have wanted to investigate and raise the profile of these issues. There has been no shortage of reports to us about changes in vision linked to antidepressants, but unless these effects were particularly serious in their own right, they were often listed alongside other side effects. This made it impossible to investigate the vision problem in isolation, and it therefore took a long time to get enough suitable reports for a study.
Several different vision disorders were reported in the study, such as palinopsia in the image here, but there were a couple that were particularly noteworthy and are mentioned below.
Night blindness, also known as nyctalopia, means having difficulty seeing properly in low light. It was the second most reported side effect in our study. This finding is very interesting as there is almost nothing about night blindness linked to SSRIs and SNRIs in the published literature, and there are no specific warnings for this in most of the drug labels.
Visual snow syndrome
Visual snow is when you see flickering dots or static, like the “snow” that used to appear on old analogue televisions when they weren’t tuned into a TV channel. It can be accompanied by other visual and non-visual symptoms thereby resulting in a visual snow syndrome.
There has been increasing interest in visual snow syndrome in recent years. The Visual Snow Initiative website contains a lot of information including videos, patient stories, and a list of healthcare professionals who are familiar with the condition. At the moment, there doesn’t seem to be much that can be done for visual snow sufferers. The focus is predominantly on better understanding the condition and raising awareness.
We became aware of possible links between SSRIs and visual snow several years ago, and we tried to connect with the visual snow community to see if there might be an opportunity for collaboration. However, it became apparent that visual snow isn’t exclusively linked to antidepressants. Many visual snow sufferers have never used them and don’t attribute the onset of their condition to the use of a medication.
When we started writing up our study, there didn’t appear to be anything in the medical literature linking visual snow syndrome to serotonin reuptake inhibiting antidepressants. During the course of writing it, a case report from Eren et al was published: “Visual snow syndrome after start of citalopram—novel insights into underlying pathophysiology”.
The Eren paper together with the data from our study suggest that serotonin reuptake inhibiting antidepressants may be a cause of visual snow in some patients.
There is currently no data on whether vision is affected from pre-natal exposure to antidepressants. If you’ve had visual snow since birth, it might be worth checking whether you could have been exposed to a serotonin reuptake inhibiting medication during pregnancy. This doesn’t necessarily mean an antidepressant – lots of medications have serotonin reuptake inhibiting properties including some antihistamines and tetracycline antibiotics like doxycycline.
Patients who complain of vision problems linked to medications are typically sent for a standard eye examination which may include assessment of visual acuity and eye pressure. When these come back normal, no further action is usually taken.
However, there can be problems with the functioning of the eye that can’t be seen on standard tests. There are a whole range of eletrophysiological tests that can be carried out to assess this – the electroretinogram (ERG), electrooculogram (EOG) and visual evoked potentials (VEPs). Many patients and doctors may not be aware of these.
In a blog post from 2012, we reported a case of vision problems linked to the previous use of an SSRI which showed an unusual abnormality on an ERG, and we wanted to know if other antidepressant users or former users had the same abnormality. See Keeping an Eye on the Ball: Visual Problems on SSRIs.
We hoped that other people with similar issues would arrange the same testing. We also reached out to several people who had reported vision issues via RxISK Reports to ask if they would be willing to speak to their doctor about arranging an ERG. Unfortunately, there was little interest.
In some ways, this is understandable. This type of specialized testing isn’t available at every hospital, and it can sometimes be difficult to persuade doctors to arrange it. However, if the same abnormality could be found in even just a few patients, this could be a game changer not only for vision problems but also for post-antidepressant problems more generally.
An ERG assesses the electrical function of the eye in response to light, so if a patient’s only symptom is blurred vision which is corrected with glasses or contact lenses, it seems unlikely that anything would show up. This test may be more appropriate if there are symptoms that could be linked to the functioning of the retina, even if a retinal photo and all other testing is completely normal.
If you are considering having an ERG, you might want to take note of the ophthalmologist’s comment from the other blog post:
“Retinal electrophysiology is not universally available. Where it is done, not all centres comply with international ISCEV (International Society for Clinical Electrophysiology of Vision) testing standards. This can make results difficult to compare between centres.
A minimum examination should involve an ISCEV standard electroretinogram (ERG) to test generalised rod, cone and inner retinal function, along with pattern or multifocal ERG to test macular function.”
It might be worth speaking to your doctor to check whether your test will meet the appropriate standard.
Why are vision problems important?
It was clear from the reports in our study that some of the vision problems that patients had developed were life-changing. It isn’t known how many patients develop changes to their vision from using SSRIs and related antidepressants, or how many are left with persistent problems after stopping. Most of the published literature focuses on specific eye conditions such as cataracts or glaucoma rather than looking at the full range of vision problems that patients experience.
Learning how antidepressants cause these problems might help to explain other adverse effects. For example, the comparison between vision problems and post-SSRI sexual dysfunction (PSSD) is particularly interesting given that both genital anesthesia and vision problems involve sensory impairment. When we also take into account that PSSD patients can have reductions in smell, taste and skin sensation across various parts of the body, this creates an intriguing picture of sensory dysregulation, although it remains unknown whether there is a common mechanism.
Are you affected?
We are indebted to all the people who reported to RxISK their visual problems on or after taking antidepressants. Reports have continued to flood in after this paper was submitted with fascinating further details.
Do you have a similar problem to any of those reported in the study, or do you have another type of vision problem that wasn’t mentioned? Please let us know.
We are also interested to hear about your experiences of trying to report antidepressant-related vision problems to a doctor or other healthcare professional. Leave a comment below and tell us what happened.
You can download the article and take to your doctor.
You can continue to report your vision problems to us by completing a RxISK Report, even if you aren’t interested in the causality score or taking the report to your doctor.